Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Fort Worth, TX

May 17, 2021Eastland County, Texas

NWS Fort Worth, TX issued this special weather statement at May 17, 2021, 10:21 PM CDT for Eastland County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 10:21 PM CDT (03:21 UTC)
Expired
May 17, 2021, 10:45 PM CDT
In force
24 min
Issued by
NWS Fort Worth, TX

County Eastland County, TX

The radar

The Dyess AFB radar (KDYX), 43 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS84 KFWD 180321
SPSFWD

Special Weather Statement
National Weather Service Fort Worth TX
1021 PM CDT Mon May 17 2021
 
TXZ129-180345-
Eastland TX-
1021 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 1045 PM
CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cisco, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
  
 Locations impacted include...
Eastland, Cisco, Ranger, Gorman, Rising Star and Carbon. 

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3251 9911 3251 9847 3230 9848 3208 9893
      3208 9912
TIME...MOT...LOC 0321Z 264DEG 27KT 3247 9906 

$$

Barnes

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 7:56 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 17, 7:56 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
756 PM CDT Mon May 17 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday/

Although the FWD CWA is currently rain-free, this respite won't
last long. Thunderstorms will enter our western zones this evening
then spread across North Texas overnight. Additional rounds of
thunderstorms will occur on Tuesday. While heavy rain and flooding
impacts will remain the primary concern, strong/severe storms will
also be possible throughout the next 24 hours.

Our first area of concern is the recently tornadic supercells in
the northern reaches of the Big Country. The steering flow has a
significant southerly component, but these storms will try to move
right of these vectors in response to modest inflow. We will
continue to monitor their evolution, but these convective elements
will encounter steadily decreasing instability and lapse rates,
as well as increasing CIN. While this may not result in a
significant decrease in intensity, it may encourage these cells to
steadily congeal into our next nocturnal MCS, perhaps in concert
with the clusters heading east out of the Permian Basin. This
would mean a gradual transition to a wind threat in our western
zones later this evening. A well-developed cold pool and a
moisture-rich low-level jet should result in a surge toward the
I-35 corridor, which will likely be impacted after midnight.

If the resulting complex is of sufficient extent and intensity,
there may be a typical lull in its wake. But with an approaching
upper low spreading forcing for ascent across the region, Tuesday
will likely feature widespread showers and storms, as opposed to
the more discrete complexes of recent days. This makes timing and
placement more difficult to predict, but it allows for PoPs near
100. Despite competing updrafts, instability and shear will
support some embedded strong/severe storms, but for most areas,
heavy rain and flooding will be more likely impacts.

25

&&

.LONG TERM... /Issued 305 PM CDT Mon May 17 2021/
/Wednesday onward/

Persistent cyclonic flow in the mid levels will continue to
promote above normal precipitation through the next several days.
Showers and thunderstorms are expected to be ongoing at the start
of the long-term period on Wednesday morning. Heavy rainfall will
continue to be the primary hazard associated with this convection
as PWAT values remain near the 90th percentile for mid-May and
warm cloud layer depths remain near 4000 m. This combination will
promote efficient, warm rain processes leading to heavy rainfall
rates. Flash flooding will continue to be a threat along with
river flooding. With regards to river flooding, it should be noted
that current river forecasts only assume 24 hours of QPF, meaning
some river points will possibly if not likely see higher crests
than current forecasts reflect. The most extensive flooding is
likely to occur within the Brazos and Trinity basins where 7-day
QPF from WPC indicates total rainfall amounts likely to be in
excess of 6 inches with some pockets potentially exceeding 10
inches. One caveat to this forecast is that with extensive
convective activity also forecast near the Gulf Coast, this can
sometimes disrupt the poleward transport of moisture, leading to a
potential decrease in future rainfall relative to current
forecasts. Nevertheless, the forecast rainfall amounts, even on
the conservative end, would justify a continuation of the FFA
through 12Z Wednesday, with a strong potential that it will need
to be extended further in time.

North and Central TX may get somewhat of a break in precipitation
during the Thu/Fri timeframe as the mid-level cutoff low weakens
and lifts north, leaving mid-level ridging in its wake. This is
likely to be short-lived however as global forecast models
continue to show the development of another deep, mid-tropospheric
trough across the western CONUS by the weekend, which warrants at
least chance PoPs in the forecast through early next week. Even
if rainfall towards the end of the forecast period is not as
extensive/heavy as precipitation over the next few days, any
additional rainfall this weekend and early next week would only
aggravate any ongoing flooding.

Godwin

&&

.AVIATION... /NEW/
/00Z TAFs/

Primary concern...timing thunderstorms.

VFR will come to an end around or soon after midnight as a complex
of storms approaches from the west. For the Metroplex terminals,
the impacts should be focused within the nocturnal minimum of
traffic. However, Central Texas airports may see disruptions into
initial morning operations. Tuesday will differ from Sunday and
Monday with large-scale lift reducing the duration of convective-
free lulls and increasing the amount of impacts from lightning.
The current TAFs try to highlight the main windows for thunder
potential, but convective activity may be prolonged. For now, will
note a possible respite late afternoon/evening, but another round
is likely Tuesday night. The extent of precipitation should
largely preclude IFR, but MVFR should dominate.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  76  67  78  67 / 100 100  80  70  50
Waco                69  76  66  77  66 /  60 100  80  80  60
Paris               67  75  65  76  65 /  90 100  90  90  60
Denton              65  73  65  78  64 / 100 100  80  70  50
McKinney            66  74  66  78  66 / 100 100  90  80  50
Dallas              69  76  68  79  68 / 100 100  80  80  50
Terrell             68  75  66  78  65 /  90 100  80  80  60
Corsicana           70  77  67  77  67 /  70  90  80  90  70
Temple              70  77  65  76  64 /  40  90  80  80  60
Mineral Wells       65  74  64  78  64 / 100 100  60  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, May 17, 9:00 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
900 PM CDT Mon May 17 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
900 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A complex of storms will move east through North Texas tonight. Some
of the storms may be severe, with damaging winds the primary hazard.
The greatest potential for severe wind gusts will be during the
evening hours in areas west of the I-35 corridor. Heavy rainfall will
also accompany the activity, which may reaggravate flooding issues.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Widespread thunderstorms are expected on Tuesday, some of which could
be severe. In addition, heavy rainfall will likely result in some
flash flooding.

Thunderstorm chances will continue through the weekend. Additional
rounds of heavy rainfall may cause further flooding issues and
significant rises on area rivers. Additionally, a few severe
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 9:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
923 PM CDT Mon May 17 2021

TXZ100-115-180300-
Stephens TX-Young TX-
923 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG AND STEPHENS COUNTIES UNTIL
1000 PM CDT...

At 922 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Olney to Breckenridge, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

 Locations impacted include...
Graham, Breckenridge, Olney, Necessity, Gunsight, Crystal Falls,
Newcastle and Us-180 Near The Shackelford-Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3295 9910 3296 9895 3340 9895 3340 9842
      3295 9843 3295 9858 3252 9858 3251 9910
TIME...MOT...LOC 0222Z 254DEG 19KT 3286 9888

Dunn
Special weather statement, May 17, 10:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1001 PM CDT Mon May 17 2021

TXZ115-180330-
Stephens TX-
1001 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR STEPHENS COUNTY UNTIL 1030 PM
CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Necessity, or 9 miles east of Breckenridge, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

 Locations impacted include...
Breckenridge, Necessity, Gunsight and Crystal Falls.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3296 9909 3295 9858 3252 9858 3252 9910
TIME...MOT...LOC 0301Z 275DEG 26KT 3277 9875

Barnes
Special weather statement, May 17, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1021 PM CDT Mon May 17 2021

TXZ129-180345-
Eastland TX-
1021 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 1045 PM
CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cisco, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

 Locations impacted include...
Eastland, Cisco, Ranger, Gorman, Rising Star and Carbon.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3251 9911 3251 9847 3230 9848 3208 9893
      3208 9912
TIME...MOT...LOC 0321Z 264DEG 27KT 3247 9906

Barnes

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:23 PM CDTSpecial Weather StatementFWDStephens, Young37 min
May 17, 10:01 PM CDTSpecial Weather StatementFWDStephens29 min
May 17, 10:44 PM CDTSpecial Weather StatementFWDEastland31 min
May 17, 11:13 PM CDTSpecial Weather StatementFWDErath32 min
May 18, 7:57 AM CDTAreal Flood AdvisoryFWDTarrant3 hr
May 18, 7:59 AM CDTSpecial Weather StatementFWDTarrant31 min
May 18, 8:25 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker7 hr
May 18, 8:25 AM CDTRiver Flood WarningFWDLimestone24 hr
May 18, 8:25 AM CDTRiver Flood WarningFWDLeon, Robertson4 days
May 18, 8:36 AM CDTRiver Flood WarningFWDCollin4 days
May 18, 8:36 AM CDTRiver Flood WarningFWDAnderson, Freestone, Leon21 days
May 18, 8:59 AM CDTSpecial Weather StatementFWDWise31 min
May 18, 2:06 PM CDTSpecial Weather StatementFWDDelta, Hopkins24 min
May 18, 2:37 PM CDTSpecial Weather StatementFWDDelta23 min
May 18, 2:38 PM CDTRiver Flood WarningFWDMilam4 days
May 18, 2:38 PM CDTRiver Flood WarningFWDMilam5 days
May 18, 2:44 PM CDTSpecial Weather StatementFWDFreestone31 min
May 18, 3:49 PM CDTAreal Flood AdvisoryFWDHenderson116 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.